Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 8, 2024, 11:16 PM CST for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2024, 11:16 PM CST (05:16 UTC)
- Expired
- Jan 9, 2024, 2:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Covington County, MS, Jasper County, MS, Jones County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 11:40 PM CST | FLASH FLOOD | Bay Springs, MS | The intersection of MS Hwy 15 and MS Hwy 18 was flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 919 m²/s²
- 0-3 km storm-relative helicity
- 1407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WGUS54 KJAN 090516
FFWJAN
MSC031-061-067-129-090815-
/O.NEW.KJAN.FF.W.0003.240109T0516Z-240109T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1116 PM CST Mon Jan 8 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Smith County in central Mississippi...
Northwestern Jasper County in east central Mississippi...
Northern Covington County in southeastern Mississippi...
Northwestern Jones County in southeastern Mississippi...
* Until 215 AM CST.
* At 1116 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Collins, Bay Springs, Taylorsville, Louin, Montrose, Sylvarena,
Stringer, Turnerville and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3166 8969 3179 8958 3209 8932 3219 8923
3215 8897 3180 8929 3157 8951
FLASH FLOOD...RADAR INDICATED
$$
sas20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:27 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 8, 9:27 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
927 PM CST Mon Jan 8 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 906 PM CST Mon Jan 8 2024
The forecast is generally on track as a strong cold front
generally extends along the Mississippi river this evening.
Widespread showers/storms are occuring across most of the area.
Currently flash flooding is the main concern, but instability is
increasing over the southern counties. A tornado watch is
currently in effect for areas along and south of the Highway 84
corridor into the overnight hours. The cold front will move east
of the area by 2am or so, ending the severe threat for the
area./15/
&&
.DISCUSSION...
Issued at 345 PM CST Mon Jan 8 2024
Through Tonight: A dynamic storm system will continue to move
across the forecast area as we go through the near term with
impacts related to severe weather, heavy rainfall, and strong wind
expected. Very little has changed concerning timing/location of
these hazards, and have generally maintained threat graphics from
this morning. The only significant adjustments were to trim some
of the back side of the limited flood threat based on the new WPC
QPF, and to add a mention of a hail threat given the hail
observations so far. Lower 60 dewpoints are serving as a good
threshold for surface-based severe weather potential. Otherwise,
severe/flooding threats will be mostly confined to southeast
portions of the area while strong wind will be area wide.
Tuesday: Strong cold advection and subsidence will allow for
stronger winds to efficiently mix to the surface, and will continue
the wind advisory through the day. Given the likely soaked grounds,
compromised trees will be at a greater risk for coming down
resulting in a few power outages. As the mid level trough axis and
very cold air aloft swing across the area, there will be an increase
in stratocumulus development, and a few sprinkles or even flurries
can't be ruled out mainly during the afternoon to early evening over
northern portions of the forecast area. Temperatures will remain
above freezing at the surface however and no impacts are expected.
In any case, the combination of wind and colder temperatures will
make for a very uncomfortable day as temperatures will likely drop
into the mid to upper 30s for much of the area by mid/late
afternoon. /EC/
Long Term (Tue Night-Monday): An active weather period can be
expected in the extended forecast. Multiple shortwaves will
progress across the CWA beginning on Thursday night into Friday
and into early next week.
Tuesday night through Wednesday night: As the low pressure system
and cold front migrates away from the CWA by Tuesday evening,
winds will be significantly lower and cold air advection will drop
overnight temperatures to the upper 20s to lower 30s. A temporary
drying period will takes place as a weak surface ridge forms over
the Southeastern CONUS on Wednesday and early Thursday.
Thursday evening into Friday: An upper level trough will push
another cold front through the area. Moist air will return to the
area thanks to southwesterly flow. Showers and thunderstorms will
be possible with some storms potentially being severe Thur night
into Friday. As the system progresses away from the area, some
light winter precip may be possible as moisture wraps around the
back side. More updates on the severe and light winter precip
potential will be provided as the system evolves. Post frontal
passage will filter in colder air and provide a brief drying
period over the weekend. Beginning next week, it appears likely
that a potent cold front will bring an Arctic airmass across the
region. Uncertainty remains in terms of winter precipitation with
the development of the system. We will continue to monitor the
development of this system. /SW/
&&
.AVIATION...
(00Z TAFS)
Issued at 552 PM CST Mon Jan 8 2024
MVFR conditions will prevail throughout the TAF period with possible
IFR conditions at some southern/southeastern TAF sites. SHRA/TSRA
and possible +TSRA will continue as a cold front progress through
the area this evening. Strong sustained winds and wind gusts will
continue into tomorrow. Showers and thunderstorms will begin to
diminish by early tomorrow morning. /SW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 41 49 29 54 / 100 40 0 0
Meridian 43 53 30 54 / 100 50 0 0
Vicksburg 39 48 28 55 / 100 20 0 0
Hattiesburg 46 55 30 55 / 100 40 0 0
Natchez 39 48 29 55 / 100 20 0 0
Greenville 40 45 29 52 / 100 20 0 0
Greenwood 41 47 28 53 / 90 40 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST Tuesday for MSZ018-019-025>066-
072>074.
Flood Watch until 7 AM CST Tuesday for MSZ055>058-061>066-
072>074.
LA...Wind Advisory until 6 PM CST Tuesday for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 6 PM CST Tuesday for ARZ074-075.
&&
15/In the hours before
Local storm report, Jan 8, 5:38 PM CST, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
538 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Non-Tstm Wnd Dmg 5 NNW New Sight 31.71N 90.48W
01/08/2024 Copiah MS Public
Strong winds caused a tree to fall near
Lottsmith Rd in Wesson.
&&
CRLocal storm report, Jan 8, 5:48 PM CST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
548 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 1 SW Columbus 33.50N 88.41W
01/08/2024 E0.25 inch Lowndes MS Public
Pea size hail reported in downtown Columbus
neat the corner of Main St and 5th St.
&&
CRLocal storm report, Jan 8, 9:24 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail 3 SSW Brookhaven 31.54N 90.46W
01/08/2024 E0.25 inch Lincoln MS Emergency Mngr
Emergency management reported pea size hail
in Lincoln County.
&&
CRSpecial weather statement, Jan 8, 9:24 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024
MSZ054-055-061>063-072-090430-
Lawrence MS-Copiah MS-Lincoln MS-Franklin MS-Simpson MS-Marion MS-
924 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SIMPSON...NORTHWESTERN MARION...
LINCOLN...LAWRENCE...SOUTHEASTERN FRANKLIN AND EASTERN COPIAH
COUNTIES THROUGH 1030 PM CST...
At 924 PM CST, emergency management reported strong thunderstorms
along a line extending from near Whites to near Little Springs.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Brookhaven, Hazlehurst, Wesson, Beauregard, Georgetown, Mccall
Creek, Hopewell, Center Point, West Lincoln, and Martinsville
around 930 PM CST.
Braxton around 935 PM CST.
Rockport and Union around 940 PM CST.
Bogue Chitto around 945 PM CST.
D'Lo, Sontag, Oma, and Enterprise around 950 PM CST.
Mendenhall and Pinola around 955 PM CST.
East Lincoln, Shivers, and Wanilla around 1000 PM CST.
New Hebron around 1005 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CST for south central
and southwestern Mississippi.
&&
LAT...LON 3135 9011 3135 9086 3205 9020 3205 8980
3177 8987 3176 8997 3152 8998 3152 8996
3138 8995 3132 9003
TIME...MOT...LOC 0324Z 252DEG 38KT 3203 9019 3141 9078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Jan 8, 10:02 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
1002 PM CST Mon Jan 8 2024
MSZ049-055>057-064>066-090500-
Smith MS-Jones MS-Jefferson Davis MS-Covington MS-Rankin MS-
Simpson MS-Jasper MS-
1002 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN JASPER...SOUTHEASTERN
RANKIN...EASTERN SIMPSON...SMITH...NORTHERN COVINGTON...NORTHWESTERN
JONES AND NORTHWESTERN JEFFERSON DAVIS COUNTIES THROUGH 1100 PM
CST...
At 1002 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Johns to near New Hebron. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Magee, Polkville, Puckett, Sanatorium, Clem, White Oak, and
Martinville around 1005 PM CST.
Mount Olive and Burns around 1015 PM CST.
Raleigh and Mize around 1020 PM CST.
Center Ridge and Pineville around 1025 PM CST.
Taylorsville and Sylvarena around 1030 PM CST.
Bay Springs, Louin, Montrose, and Hebron around 1035 PM CST.
Soso, Turnerville, and Stringer around 1040 PM CST.
Garlandville around 1045 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3167 8925 3165 8997 3176 8998 3223 8987
3223 8973 3222 8973 3222 8904
TIME...MOT...LOC 0402Z 265DEG 44KT 3215 8980 3168 8994
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Local storm report, Jan 8, 10:56 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1056 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM Flash Flood Brookhaven 31.58N 90.45W
01/08/2024 Lincoln MS Emergency Mngr
Multiple roads flooded across Brookhaven.
&&
SSThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:33 PM CST | Flash Flood Warning | JAN | Adams, Franklin, Jefferson | 3 hr |
| Jan 8, 9:24 PM CST | Special Weather Statement | JAN | Lawrence, Lincoln, Simpson | 66 min |
| Jan 8, 9:54 PM CST | Flash Flood Warning | JAN | Copiah, Franklin, Lincoln | 3 hr |
| Jan 8, 10:02 PM CST | Special Weather Statement | JAN | Jasper, Simpson, Smith | 58 min |
| Jan 9, 1:09 AM CST | Special Weather Statement | JAN | Forrest, Lamar | 81 min |
| Jan 9, 1:25 AM CST | Tornado Warning | JAN | Forrest | 35 min |
| Jan 9, 1:36 AM CST | Tornado Warning | JAN | Jones | 25 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.